Thunderstorm Wind, Jefferson
- When
- August 29, 1:50 PM EST
- Where
- Jefferson County, Adams
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.817, -76.033
A cold front which crossed the eastern Lake Ontario region during the afternoon hours, was accompanied by damaging thunderstorms. The thunderstorm winds downed trees and power lines in Jefferson and Oswego counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front which crossed the eastern Lake Ontario region during the afternoon hours, was accompanied by damaging thunderstorms. The thunderstorm winds downed trees and power lines in Jefferson and Oswego counties. A portion of Route 104 in Mexico was closed by fallen trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 29, 10:05 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 1105 AM EDT FRI AUG 29 2003 ...UPDATED TO ADD SVR TSTM WATCH ENTIRE AREA UNTIL 4 PM... PREV DISC FOLLOWS... WIDELY SCATD SHOWERS AND TSTMS HAVE DEVELOPED WITH WARM FRONTAL PASSAGE THIS MORNING OVR WRN NY AND THIS ACTIVITY NOW OVER GENESEE VALLEY AND SHOULD MOVE INTO OUR ERN COUNTIES AROUND MIDDAY. SKIES HAVE PARTIALLY CLEARED IN WARM SECTOR OVER FAR WEST AND BACK ACROSS SRN ONT AND OHIO AND HEATING IS COMMENCING. DEW PTS NOW INTO LOWER 70S OVER WEST. MAIN AXIS OF CONVECTION AHEAD OF COLD FRONT STRETCHES FROM JUST N OF TORONTO TO DETROIT AREA. THIS ACTIVITY MAY TEND TO WEAKEN A BIT FURTHER REST OF MORNING BUT SHOULD REIGNITE AS IT ENCOUNTERS BETTER INSTABILITY PARAMETERS AND MOVES TWD OUR CWA EARLY THIS AFTERNOON. SO...WILL JUST MAINTAIN LIKELY POPS ALL AREAS BUT USE FEW QUALIFIER AS MOST OF THE TIME WILL BE DRY. AS FOR SVR POTENTIAL...CAPES NOT ALL THAT IMPRESSIVE...BUT MODEL CAPES MAY BE UNDERESTIMATED AS THEY ARE BASED ON A CLOUDY DAY AND WE ARE GETTING SOME SUNSHINE. ALSO...DECENT LL JET (40-45KTS AT 2K FT) OVER LOWER LAKES DURING AFTERNOON...SO WE WILL HAVE TO KEEP AN EYE ON THIS. REST OF FCST OK FOR NOW...JUST A FEW WORDING TWEAKS FOR TONIGHT. 06Z GFS A BIT FURTHER NORTH AGAIN WITH STALLED BOUNDARY FOR LATER IN WEEKEND WHICH COULD HAVE SOME IMPLICATIONS FOR US...ESP SRN TIER...BUT WILL AWAIT 12Z GUID PACKAGE BEFORE CHANGING ANYTHING. THATS IT FROM THE MUGGY BUF THIS MORNING. UPDATED WRKZONES OUT. ON STREET BEFORE 10. TAKE IT EASY. .BUF...NONE. MCLAUGHLIN
NYZ001>008-010>013-019>021-085-290815- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 420 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER AS THE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS. THE EASTERN LAKE ONTARIO COUNTIES STAND A SLIGHTLY BETTER CHANCE OF SEVERE WEATHER AS MID LEVEL WINDS WILL BE STRONGER AND THE STORMS MAY MOVE FASTER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THE EARLY EVENING.
The national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375008, 5375009, 5375010, 5375011.